Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 145, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2003, 6:34 PM EDT for Forest County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2003, 6:34 PM EDT (22:34 UTC)
- Expired
- Jul 23, 2003, 9:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Forest County, PA
The radar
The State College radar (KCCX), 122 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 232235 FFWPBZ PAC053-240130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 634 PM EDT WED JUL 23 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... FOREST COUNTY IN PENNSYLVANIA * UNTIL 930 PM EDT * AT 634 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SLOW MOVING THUNDERSTORMS OVER FOREST COUNTY. * OTHER LOCATIONS IN THE WARNING INCLUDE...EAST HICKORY ALONG STATE ROUTE 666. <<CALL TO ACTION>>A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:26 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 23, 3:26 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 326 PM EDT WED JUL 23 2003 RAIN IS SPREADING INTO OUR WESTERN OHIO COUNTIES. WILL UPDATE THE FLASH FLOOD WATCH TO INCLUDE ALL OF OUR OHIO COUNTIES AND FAYETTE COUNTY IN SWRN PA. .PBZ... MD...NONE. OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004...WVZ012. RSD
Hazardous weather outlook, Jul 23, 11:25 AM EDT, 7 hours 9 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-231515- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1125 AM EDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH 10 PM TONIGHT FOR WESTERN PENNSYLVANIA...PORTIONS OF EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA. THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS THE REGION TODAY AND TONIGHT. THE THUNDERSTORMS WILL BE SLOW MOVING AND COULD PRODUCE REPEATED TORRENTIAL DOWNPOURS. WATER LEVELS IN STREAMS AND CREEKS COULD RISE QUICKLY. WATER COULD RAPIDLY COLLECT IN LOW LYING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
In the hours before
Special weather statement, Jul 23, 3:02 PM EDT, 3 hours 32 minutes before
OHZ039-040-049-050-058-232100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 302 PM EDT WED JUL 23 2003 ...SLOW MOVING THUNDERSTORMS DUMPING HEAVY RAIN... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER CARROLL, GUERNSEY, HARRISON, JEFFERSON, AND TUSCARAWAS COUNTIES. THESE THUNDERSTORMS WERE DRIFTING SLOWLY TO THE SOUTH, BUT CONTINUED TO RE-DEVELOP AND MOVE OVER THE SAME REGIONS. IF 2 INCHES OF RAIN FALLS IN A ONE HOUR PERIOD, STREAMS AND CREEKS COULD BEGIN TO FLOOD. LOW LYING AND POOR DRAINAGE AREAS MAY ALSO FLOOD. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Jul 23, 3:29 PM EDT, 3 hours 5 minutes before
OHZ041-PAZ007-013-232130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 329 PM EDT WED JUL 23 2003 ...SLOW MOVING THUNDERSTORMS DUMPING HEAVY RAIN... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER LAWRENCE AND MERCER COUNTIES IN PENNSYLVANIA, AND COLUMBIANA COUNTY OHIO. THESE THUNDERSTORMS WERE DRIFTING SLOWLY TO THE SOUTH, BUT CONTINUED TO RE-DEVELOP AND MOVE OVER THE SAME REGIONS. IF ONE INCH OF RAIN FALLS IN A ONE HOUR PERIOD, STREAMS AND CREEKS COULD BEGIN TO FLOOD. LOW LYING AND POOR DRAINAGE AREAS MAY ALSO FLOOD. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. A FLOOD WATCH IS IN EFFECT. STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Jul 23, 4:13 PM EDT, 2 hours 21 minutes before
OHZ059-232215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 413 PM EDT WED JUL 23 2003 ...SLOW MOVING THUNDERSTORMS DUMPING HEAVY RAIN... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER BELMONT COUNTY OHIO. THESE THUNDERSTORMS WERE DRIFTING SLOWLY TO THE SOUTH, BUT CONTINUED TO RE-DEVELOP AND MOVE OVER THE SAME REGIONS. IF 2 INCHES OF RAIN FALLS IN A ONE HOUR PERIOD, STREAMS AND CREEKS COULD BEGIN TO FLOOD. LOW LYING AND POOR DRAINAGE AREAS MAY ALSO FLOOD. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.
Local storm report, Jul 23, 5:08 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 PM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM WEST MIDDLESEX PA FLASH FLOODS
07/23/03 MERCER ROADS FLOODED.PUBLocal storm report, Jul 23, 6:20 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
620 PM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0617 PM COUNTYWIDE PA FLOOD
07/23/03 LAWRENCE LARGE PORTION OF THE
CREEKS ACROSS THE COUNTY
ARE OUT OF THEIR BANKS AND
COVERING ROADWAYS. REPORTED
BY EMERGENCY MANAGEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:55 PM EDT | Flash Flood Warning | PBZ | Lawrence, Mercer | 3 hr |
| Jul 23, 8:07 AM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 3 hr |
| Jul 23, 3:59 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Jul 23, 4:09 PM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Jul 23, 6:25 PM EDT | Flash Flood Warning | PBZ | Clarion | 3 hr |
| Jul 23, 7:23 PM EDT | Flash Flood Warning | PBZ | Armstrong | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.